Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Discrete functional analysis tools for Discontinuous Galerkin methods with application to the incompressible Navier-Stokes equations


Authors: Daniele A. Di Pietro and Alexandre Ern
Journal: Math. Comp. 79 (2010), 1303-1330
MSC (2010): Primary 65N12, 65N30, 76D05, 35Q30, 76D07
DOI: https://doi.org/10.1090/S0025-5718-10-02333-1
Published electronically: March 3, 2010
MathSciNet review: 2629994
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Two discrete functional analysis tools are established for spaces of piecewise polynomial functions on general meshes: (i) a discrete counterpart of the continuous Sobolev embeddings, in both Hilbertian and non-Hilbertian settings; (ii) a compactness result for bounded sequences in a suitable Discontinuous Galerkin norm, together with a weak convergence property for some discrete gradients. The proofs rely on techniques inspired by the Finite Volume literature, which differ from those commonly used in Finite Element analysis. The discrete functional analysis tools are used to prove the convergence of Discontinuous Galerkin approximations of the steady incompressible Navier-Stokes equations. Two discrete convective trilinear forms are proposed, a nonconservative one relying on Temam's device to control the kinetic energy balance and a conservative one based on a nonstandard modification of the pressure.


References [Enhancements On Off] (What's this?)

  • 1. D. N. Arnold, An interior penalty finite element method with discontinuous elements, SIAM J. Numer. Anal. 19 (1982), 742-760. MR 664882 (83f:65173)
  • 2. D. N. Arnold, F. Brezzi, B. Cockburn, and D. Marini, Unified analysis of discontinuous Galerkin methods for elliptic problems, SIAM J. Numer. Anal. 39 (2002), no. 5, 1749-1779. MR 1885715 (2002k:65183)
  • 3. F. Bassi, A. Crivellini, D. A. Di Pietro, and S. Rebay, An artificial compressibility flux for the discontinuous Galerkin solution of the incompressible Navier-Stokes equations, J. Comput. Phys. 218 (2006), no. 2, 794-815. MR 2269385 (2007f:76132)
  • 4. F. Bassi, S. Rebay, G. Mariotti, S. Pedinotti, and M. Savini, A high-order accurate discontinuous finite element method for inviscid and viscous turbomachinery flows, Proceedings of the $ 2^{\mathrm{nd}}$ European Conference on Turbomachinery Fluid Dynamics and Thermodynamics (R. Decuypere and G. Dibelius, eds.), 1997, pp. 99-109.
  • 5. S. C. Brenner, Poincaré-Friedrichs inequalities for piecewise $ H^1$ functions, SIAM J. Numer. Anal. 41 (2003), no. 1, 306-324. MR 1974504 (2004d:65140)
  • 6. S. C. Brenner and L. R. Scott, The mathematical theory of finite element methods, Second ed., Texts in Applied Mathematics, vol. 15, Springer-Verlag, New York, 2002. MR 1894376 (2003a:65103)
  • 7. H. Brezis, Analyse fonctionnelle, 2005 ed., Masson, Paris, 1983. MR 697382 (85a:46001)
  • 8. F. Brezzi, G. Manzini, D. Marini, P. Pietra, and A. Russo, Discontinuous Galerkin approximations for elliptic problems, Numer. Methods Partial Differential Equations 16 (2000), no. 4, 365-378. MR 1765651 (2001e:65178)
  • 9. A. Buffa and C. Ortner, Compact embeddings of broken Sobolev spaces and applications, IMA J. Numer. Anal. (2009), To appear.
  • 10. B. Cockburn, G. Kanschat, and D. Schötzau, A locally conservative LDG method for the incompressible Navier-Stokes equations, Math. Comp. 74 (2005), 1067-1095. MR 2136994 (2006a:65157)
  • 11. B. Cockburn, G. Kanschat, D. Schötzau, and C. Schwab, Local Discontinuous Galerkin methods for the Stokes system, SIAM J. Numer. Anal. 40 (2002), no. 1, 319-343 (electronic). MR 1921922 (2003g:65141)
  • 12. B. Cockburn and C.-W. Shu, The local discontinuous Galerkin finite element method for convection-diffusion systems, SIAM J. Numer. Anal. 35 (1998), 2440-2463. MR 1655854 (99j:65163)
  • 13. K. Deimling, Nonlinear functional analysis, Springer-Verlag, Berlin, 1985. MR 787404 (86j:47001)
  • 14. D. A. Di Pietro, Analysis of a discontinuous Galerkin approximation of the Stokes problem based on an artificial compressibility flux, Int. J. Numer. Methods Fluids 55 (2007), 793-813. MR 2359551 (2008i:76119)
  • 15. D. A. Di Pietro, A. Ern, and J.-L. Guermond, Discontinuous Galerkin methods for anisotropic semi-definite diffusion with advection, SIAM J. Numer. Anal. 46 (2008), no. 2, 805-831. MR 2383212 (2008k:65240)
  • 16. A. Ern and J.-L. Guermond, Theory and practice of finite elements, Applied Mathematical Sciences, vol. 159, Springer-Verlag, New York, NY, 2004. MR 2050138 (2005d:65002)
  • 17. -, Discontinuous Galerkin methods for Friedrichs' systems. I. General theory, SIAM J. Numer. Anal. 44 (2006), no. 2, 753-778. MR 2218968 (2007g:65107)
  • 18. -, Discontinuous Galerkin methods for Friedrichs' systems. II. Second-order elliptic PDEs, SIAM J. Numer. Anal. 44 (2006), no. 6, 2363-2388. MR 2272598 (2007k:65179)
  • 19. -, Discontinuous Galerkin methods for Friedrichs' systems. III. Multi-field theories with partial coercivity, SIAM J. Numer. Anal. 46 (2008), no. 2, 776-804. MR 2383211 (2009b:65303)
  • 20. R. Eymard, Th. Gallouët, M. Ghilani, and R. Herbin, Error estimates for the approximate solutions of a nonlinear hyperbolic equation given by finite volume schemes, IMA J. Numer. Anal. 18 (1998), no. 4, 563-594. MR 1681074 (2000b:65180)
  • 21. R. Eymard, Th. Gallouët, and R. Herbin, The finite volume method, Ph. Charlet and J.L. Lions eds, North Holland, 2000. MR 1804748 (2002e:65138)
  • 22. -, Discretization schemes for heterogeneous and anisotropic diffusion problems on general nonconforming meshes, Available online as HAL report 00203269, January 2008, Submitted for publication.
  • 23. R. Eymard, Th. Gallouët, R. Herbin, and J.-C. Latché, Analysis tools for finite volume schemes, Acta Math. Univ. Comenian. (N.S.) 76 (2007), no. 1, 111-136. MR 2331058 (2008e:65243)
  • 24. R. Eymard, R. Herbin, and J.-C. Latché, Convergence analysis of a colocated finite volume scheme for the incompressible Navier-Stokes equations on general 2D or 3D meshes, SIAM J. Numer. Anal. 45 (2007), no. 1, 1-36. MR 2285842 (2008f:65182)
  • 25. V. Girault and P.-A. Raviart, Finite element methods for Navier-Stokes equations, Springer Series in Computational Mathematics, vol. 5, Springer-Verlag, Berlin, 1986, Theory and algorithms. MR 851383 (88b:65129)
  • 26. V. Girault, B. Rivière, and M. F. Wheeler, A discontinuous Galerkin method with nonoverlapping domain decomposition for the Stokes and Navier-Stokes problems, Math. Comp. 74 (2005), no. 249, 53-84 (electronic). MR 2085402 (2005f:65149)
  • 27. O. A. Karakashian and W. N. Jureidini, A nonconforming finite element method for the stationary Navier-Stokes equations, SIAM J. Numer. Anal. 35 (1998), no. 1, 93-120 (electronic). MR 1618436 (99d:65320)
  • 28. L. S. G. Kovasznay, Laminar flow behind a two-dimensional grid, Proc. Camb. Philos. Soc. 44 (1948), 58-62. MR 0024282 (9:476d)
  • 29. A. Lasis and E. Süli, Poincaré-type inequalities for broken Sobolev spaces, Tech. Report 03/10, Oxford University Computing Laboratory, Oxford, England, 2003.
  • 30. A. Lew, P. Neff, D. Sulsky, and M. Ortiz, Optimal BV estimates for a discontinuous Galerkin method for linear elasticity, AMRX Appl. Math. Res. Express 3 (2004), 73-106. MR 2091832 (2005f:74034)
  • 31. I. Mozolevski, E. Süli, and P. R. Bösing, Discontinuous Galerkin finite element approximation of the two-dimensional Navier-Stokes equations in stream-function formulation, Comm. Numer. Methods Engrg. 23 (2007), no. 6, 447-459. MR 2329348 (2008c:76061)
  • 32. J. Nečas, Equations aux dérivées partielles, Presses de l'Université de Montréal, Montréal, Canada, 1965.
  • 33. R. Temam, Navier-Stokes Equations, revised ed., Studies in Mathematics and its Applications, vol. 2, North-Holland Publishing Co., Amsterdam, 1979, Theory and numerical analysis, With an appendix by F. Thomasset. MR 603444 (82b:35133)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N12, 65N30, 76D05, 35Q30, 76D07

Retrieve articles in all journals with MSC (2010): 65N12, 65N30, 76D05, 35Q30, 76D07


Additional Information

Daniele A. Di Pietro
Affiliation: Institut Français du Pétrole, 1 & 4, avenue du Bois-Préau, 92852 Rueil-Malmaison Cedex, France
Email: daniele-antonio.di-pietro@ifp.fr

Alexandre Ern
Affiliation: Université Paris-Est, CERMICS, Ecole des Ponts, Champs sur Marne, 77455 Marne la Vallée Cedex 2, France
Email: ern@cermics.enpc.fr

DOI: https://doi.org/10.1090/S0025-5718-10-02333-1
Received by editor(s): May 12, 2008
Received by editor(s) in revised form: March 25, 2009
Published electronically: March 3, 2010
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society